Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Apr 22, 2010, 7:45 PM CDT for Gove County, Logan County, Kansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2010, 7:45 PM CDT (00:45 UTC)
- Expired
- Apr 22, 2010, 11:41 PM CDT
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gove County, KS, Logan County, KS
The radar
The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 10:00 PM CDT | FLASH FLOOD | Grinnell, KS | SPOTTER REPORTED 3.00 INCHES OF RAIN SINCE 7 PM CDT. ALSO REPORTED STREET FLOODING. |
| Apr 22, 10:08 PM CDT | FLASH FLOOD | Grainfield, KS | WATER OVER HIGHWAY 40 AT GRAINFIELD. KDOT IS PREPARING TO CLOSE HIGHWAY AT FLOODED LOCATION. |
| Apr 22, 10:35 PM CDT | FLASH FLOOD | 5 S Quinter, KS | WATER OVER CASTLE ROCK ROAD 5 MILES SOUTH OF QUINTER. REPORTS OF ISOLATED FLOODING IN QUINTER AND GRINNELL. PARTS OF OLD HIGHWAY 40 FLOODED BETWEEN GRINNELL AND GRAINFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 135 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 966 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 320 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 12.4
The text
As transmitted, in the capitals the NWS used until 2016.
928 WGUS53 KGLD 230045 FFWGLD KSC063-109-230630- /O.NEW.KGLD.FF.W.0004.100423T0045Z-100423T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 745 PM CDT THU APR 22 2010 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS... GOVE COUNTY IN WEST CENTRAL KANSAS... * UNTIL 130 AM CDT * AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE WARNED AREA. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GOVE...GRAINFIELD...GRINNELL...MONUMENT...OAKLEY...PARK...QUINTER AND THE MONUMENT ROCKS. MODERATE TO HEAVY RAINFALL FELL ACROSS THE WARNED AREA LAST NIGHT. ADDITIONAL RAINFALL THIS EVENING WILL LEAD TO FLOODING ACROSS THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 3870 10110 3913 10105 3912 10014 3870 10015 $$ FOLTZ
2 follow-up statements
071 WGUS73 KGLD 230303 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 903 PM MDT THU APR 22 2010 KSC063-109-230630- /O.CON.KGLD.FF.W.0004.000000T0000Z-100423T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOGAN KS-GOVE KS- 1003 PM CDT THU APR 22 2010 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR GOVE AND EASTERN LOGAN COUNTIES UNTIL 130 AM CDT... AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS MUCH OF GOVE COUNTY. WHILE PRECIPITATION HAS ENDED ACROSS EASTERN LOGAN COUNTY...RUNOFF FROM EARLIER RAIN WILL CONTINUE TO CAUSE FLOODING OF RURAL ROADS AND LOW LYING AREAS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GOVE... GRAINFIELD...GRINNELL...MONUMENT...OAKLEY...PARK...QUINTER AND THE MONUMENT ROCKS. AT 955 PM CDT...TRAINED SPOTTERS REPORTED SIGNIFICANT STREET FLOODING IN THE TOWN OF GRINNELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND. && LAT...LON 3870 10110 3913 10105 3912 10014 3870 10015 $$ FOLTZ
840 WGUS73 KGLD 230441 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1041 PM MDT THU APR 22 2010 KSC063-109-230453- /O.CAN.KGLD.FF.W.0004.000000T0000Z-100423T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOGAN KS-GOVE KS- 1141 PM CDT THU APR 22 2010 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT GOVE AND EASTERN LOGAN COUNTIES IS CANCELLED... THE FLASH FLOOD WARNING IS BEING REPLACED BY A FLOOD WARNING FOR GOVE COUNTY...WHICH IS IN EFFECT THROUGH 530 AM CDT. ALTHOUGH MINIMAL ADDITIONAL RAINFALL IS EXPECTED...RUNOFF FROM EARLIER STORMS WILL LIKELY CONTINUE FOR SEVERAL MORE HOURS. LAT...LON 3870 10110 3913 10105 3912 10014 3870 10015 $$ ROBINSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 6:25 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 22, 6:25 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 525 PM MDT THU APR 22 2010 .DISCUSSION... 230 PM MDT THU APR 22 2010 H5 RIDGE AXIS WAS POSITIONED OVER THE CENTRAL ROCKIES WHILE NORTHWEST H5 FLOW WAS OBSERVED ACROSS THE CENTRAL AND SOUTHERN PLAINS THIS AFTERNOON. WIDESPREAD TSRA IS EXPECTED AFTER 04-06Z IN LOW LVL WAA REGIME. STORM MOTIONS SHOULD ALLOW PCPN TO IMPACT THE NORTHEAST ZONES AFTER 08-10Z. THE STRONGEST UPDRAFTS ARE EXPECTED TO IMPACT LOCATIONS SOUTH OF INTERSTATE 70 WHERE STEEPEST H7-H5 LAPSE RATES/MUCAPE OF 400-500 J/KG MAY ALLOW A FEW HAILERS TO EXIST. EARLY MORNING PCPN SHOULD LIFT NORTH AND EAST RAPIDLY WITH CLEARING ANTICIPATED BY MID-LATE MORNING ACROSS THE SOUTHWEST ZONES. THIS SHOULD ALLOW FOR DIURNAL HEATING/MODEST DESTABILIZATION AND MORE ROBUST DEEP MOIST CONVECTION TO DEVELOP NORTHEAST OF SFC LOW AFTER 20-22Z. REMOVED MIDDAY POPS ACROSS THE WEST/SOUTHWEST ZONES WHILE REINTRODUCING HIGHER POPS WEIGHTED ACROSS THE SOUTHWEST ZONES AFTER 21Z. THUNDERSTORM ACTIVITY SHOULD LIFT NORTH AND EAST BY 04-06Z WITH LARGE SCALE SUBSIDENCE ANTICIPATED AFTER 06Z. WILL MAINTAIN LOW PROBABILITIES THROUGH FRI MORNING WITH SCT TSRA ANTICIPATED UNDER H5 COLD POOL BY AFTERNOON. H5 TROUGH IS PROGGED TO MOVE OVER THE AREA ON SAT WITH SCT SHRA REMAINING IN THE FORECAST THROUGH THE AFTERNOON. LARGE SCALE FORCING FOR SUBSIDENCE WILL SPREAD OVER THE REGION SAT EVENING BRINGING AN END TO ANY LINGERING SHOWER ACTIVITY. WITH CLEARING SKIES AND LIGHT LOW LVL FLOW, TEMPERATURES MAY FALL INTO THE LOW-MID 30S SUPPORTING SCT FROST ACROSS THE WESTERN ZONES. THIS SCENARIO MAY BE REPEATED TOWARD THE MIDDLE OF THE WEEK. DAYS 4 THROUGH 7...A MID/UPPER TROUGH WILL TRANSLATE OUT OF THE MISSISSIPPI VALLEY AREA AND OVER THE GREAT LAKES AT THE START OF THE PERIOD WITH NORTHWEST MID/UPPER FLOW ANTICIPATED ACROSS THE CENTRAL HIGH PLAINS. A NORTHWEST FLOW REGIME SHOULD LEAD TO SEASONABLY COOL CONDITIONS WITH HIGHS IN THE 60S/LOWS IN THE MID/UPPER 30S. A SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES IS PROGGED TO MOVE SOUTHEAST OVER THE CENTRAL HIGH PLAINS ON MON BRINGING INCREASING CHANCES FOR PCPN AND LOW LVL CAA MAINTAINING SEASONABLY COOL TEMPS ONCE AGAIN. A MID/UPPER RIDGE IS PROGGED TO AMPLIFY ACROSS THE ROCKIES TUE-WED WITH PHASE DIFFERENCES ACROSS THE GREAT PLAINS. A SUBTLE RISE IN TEMPS IS ANTICIPATED THROUGH THE PERIOD WITH SEASONABLE VALUES IN THE UPPER 60S/UPPER 30S TO LOWER 40S. && .AVIATION... 525 PM MDT THU APR 22 2010 FOR THE 00Z TAFS...VFR CONDITIONS WILL PERSIST OVER MCK THROUGH THE EVENING HOURS...WITH MVFR CONDITIONS OVER GLD. MAIN AVIATION CONCERNS WILL BE POTENTIAL FOR IFR CONDITIONS TO BUILD BACK IN OVER BOTH TERMINALS AFTER 06Z...THEN THUNDERSTORMS DEVELOPING AFTER 08Z AT BOTH TERMINALS. NAM GUIDANCE HINTS AT DEVELOPMENT OF LIFR CONDITIONS OVER BOTH TERMINALS...HOWEVER WITH HIGHER WIND SPEEDS THAN LAST FEW NIGHTS...AND INCREASED MIXING WITH RAIN AFTER 08Z...I FEEL NAM BOUNDARY LAYER RH MAY BE OVERDONE AND IFR IS MORE LIKELY. IN REGARDS TO PRECIPITATIONS...I CURRENTLY HAVE MORE CONFIDENCE IN RAIN/THUNDERSTORMS DEVELOPING OVER GLD TERMINAL...WITH MORE UNCERTAINTY OVER MCK IN REGARDS TO TIMING AND COVERAGE...SO HAVE LEFT VCTS IN FOR MCK AT THIS TIME. DR && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Apr 22, 11:43 AM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT THU APR 22 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT THU APR 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL, DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE THIS AFTERNOON AND EVENING. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A SLOW MOVING WARM FRONT THROUGH THE EVENING HOURS. THE GREATEST THREAT FOR TORNADO PRODUCING STORMS IS EXPECTED ALONG AND IMMEDIATELY NORTH OF THE WARM FRONT WHICH IS EXPECTED TO REMAIN ALONG OR SOUTH OF INTERSTATE 70 THROUGH THE EVENING HOURS. AS THE STORMS MOVE NORTH AND EAST ACROSS THE TRI-STATE AREA TONIGHT, LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE THROUGH LATE TONIGHT BEFORE ACTIVITY DIMINISHES TOWARD MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE FROM FRIDAY INTO SATURDAY. HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Apr 22, 6:58 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 558 PM MDT THU APR 22 2010 COZ090-230030- YUMA COUNTY- 558 PM MDT THU APR 22 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WAUNETA TO WRAY TO 5 MILES SOUTHEAST OF VERNON...AND MOVING NORTH AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. FOLTZ
Local storm report, Apr 22, 7:01 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TORNADO 12 N FIRSTVIEW 39.00N 102.54W
04/22/2010 CHEYENNE CO TRAINED SPOTTER
TORNADO ON NORTH SIDE OFINTERSECTIO OF COUNTY ROAD DD AND
COUNTY ROAD 34 MOVING TO THE NORTHEAST.
&&
HENDERSONLocal storm report, Apr 22, 7:02 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 3 NNE IDALIA 39.74N 102.28W
04/22/2010 E0.75 INCH YUMA CO PUBLIC
&&
HENDERSONLocal storm report, Apr 22, 7:13 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM FLASH FLOOD 12 N FIRSTVIEW 39.00N 102.54W
04/22/2010 CHEYENNE CO TRAINED SPOTTER
BETWEEN COUNTY ROADS 34 AND 38 ON COUNTY ROAD DD
&&
HENDERSONLocal storm report, Apr 22, 7:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 14 NNE FIRSTVIEW 39.02N 102.46W
04/22/2010 CHEYENNE CO STORM CHASER
TORNADO WAS ON THE GROUND 4 TO 5 MINUTES THEN ROPED OUT.
&&
MLAMMERSLocal storm report, Apr 22, 7:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
643 PM MDT THU APR 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 E STRATTON 39.30N 102.57W
04/22/2010 E0.25 INCH KIT CARSON CO LAW ENFORCEMENT
DELAYED REPORT FROM LAW ENFORCEMENT INDICATED DIME TO
NICKEL SIZE HAIL COVERED THE GROUND AS WELL AS INTERSTATE
70. HAD TO CALL OUT ROAD CREWS TO CLEAR THE INTERSTATE.
ALSO MINOR FLOODING REPORTED ON HIGHWAY 24 AT 2 MILES E
OF STRATTON.
&&
MLAMMERSThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:34 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 38 min |
| Apr 22, 8:20 PM CDT | Tornado Warning | GLD | Gove | 44 min |
| Apr 22, 8:31 PM CDT | Flash Flood Warning | GLD | Graham, Sheridan | 3 hr |
| Apr 22, 9:02 PM CDT | Tornado Warning | GLD | Gove | 21 min |
| Apr 22, 11:31 PM CDT | Areal Flood Warning | GLD | Gove, Graham, Norton, Sheridan | 6 hr |
| Apr 23, 3:38 PM CDT | Wind Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 28 hr |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.